Hail, Phelps
- When
- May 30, 4:54 PM CST
- Where
- Phelps County, 2 mi S of Rolla
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -91.767
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 3:20 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 420 PM CDT SUN MAY 30 2004 SHORTENED AFD DUE TO ONGOING CONVECTION. COLD FRONT CURRENTLY LOCATED FROM ABOUT A KIRKSVILLE TO SPRINGFIELD TO MUSKOGEE OK LINE. NUMEROUS SEVERE STORMS CURRENTLY FIRING ALONG THAT BOUNDARY. EXPECT CONVECTION TO CLEAR THE AREA BY 01Z. SECONDARY BOUNDARY WITH LINE OF CU CURRENTLY ENTERING WESTERN MO. HAVE CLEARED THE TORNADO WATCH WEST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. WILL ISSUE ZFP SHORTLY WITH THIS CHANGE. DID NOT HAVE MUCH TIME FOR MODEL ANALYSIS...BUT SAW NO NEED TO MAKE ANY WHOLESALE CHANGES TO GRIDS. && .AVIATION... CONVECTION HAS CLEARED THE KSGF AND KJLN TERMINALS. EXPECT VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH UNTIL 7 PM EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE. KS...NONE. GAEDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT SUN MAY 30 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 458 PM CDT SUN MAY 30 2004 ...SEVERE STORMS WILL CONTINUE SOUTHEAST OF A BRANSON TO SALEM LINE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF BASEBALLS...WIND GUSTS UP TO 70 MPH...AND POSSIBLE TORNADOES. AREAS AFFECTED AND TIMING: SOUTH AND EAST OF A BRANSON TO SALEM LINE THROUGH 8 PM. DISCUSSION: A STRONG COLD FRONT WAS PUSHING THROUGH CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON. THIS FRONT HAS HELPED TO PRODUCE NUMEROUS SEVERE THUNDERSTORMS WITH BASEBALL SIZE HAIL... DAMAGING WINDS AND TORNADOES. THE MAIN LINE OF THUNDERSTORMS HAS PUSHED INTO SOUTH CENTRAL MISSOURI DURING THE LATE AFTERNOON AND WILL GRADUALLY SHIFT EAST AND OUT OF THE AREA DURING THE EVENING AHEAD OF THE COLD FRONT. THESE STORMS WILL LIKELY REMAIN SEVERE AS THEY PUSH ACROSS SOUTH CENTRAL MISSOURI WITH BASEBALL SIZE HAIL...STRAIGHT LINE WIND DAMAGE AND TORNADOES ALL POSSIBLE. SOME MINOR FLOODING WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL MISSOURI AS THE STORMS TRAIN ACROSS THE SAME LOCATIONS. AS OUTLOOKED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA... THERE IS A HIGH RISK OF SUPERCELL THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL STILL BE NEEDED ACROSS SOUTH CENTRAL MISSOURI THROUGH THE EARLY EVENING HOURS UNTIL THE STORMS HAVE PASSED TO YOUR EAST. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
501 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO LAW ENFORCEMENT
NUMEROUS TREES DOWN. STRUCTURAL DAMAGE TO BUILDINGS.
ROOFS DAMAGE TO BUILDINGS.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO AMATEUR RADIO
TREES AND ROAD SIGNS DOWN.
ALSPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 518 PM CDT SUN MAY 30 2004 MOZ055-056-068-069-079-080-090-310000- BENTON-CAMDEN-DALLAS-GREENE-HICKORY-MORGAN-POLK- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON... OSAGE BEACH AND SPRINGFIELD. 518 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...DALLAS...GREENE...HICKORY...MORGAN AND POLK. MOZ057-058-070-071-081>083-091-092-095>098-103>106-310000- CHRISTIAN-DENT-DOUGLAS-HOWELL-LACLEDE-MARIES-MILLER-OREGON-OZARK- PHELPS-PULASKI-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BRANSON...FORT LEONARD WOOD... HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS. 518 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: CHRISTIAN...DENT...DOUGLAS...HOWELL...LACLEDE...MARIES...MILLER... OREGON...OZARK...PHELPS...PULASKI...SHANNON...STONE...TANEY... TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BRANSON...FORT LEONARD WOOD...HOUSTON...LEBANON...OZARK...ROLLA AND WEST PLAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WINONA 37.02N 91.33W
05/30/2004 SHANNON MO PUBLIC
TREES DOWN IN ROADS.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 NE ROLLA 37.97N 91.74W
05/30/2004 0.75 INCH PHELPS MO LAW ENFORCEMENT
0525 PM TSTM WND DMG ROVER 36.72N 91.62W
05/30/2004 OREGON MO LAW ENFORCEMENT
TREES DOWN ON HIGHWAY M.
ALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
546 PM CDT SUN MAY 30 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 PM LIGHTNING CARTHAGE 37.17N 94.32W
05/30/2004 JASPER MO CO-OP OBSERVER
PERSON STRUCK BY LIGHTNING.
0127 PM HAIL 2 S STOCKTON 37.67N 93.80W
05/30/2004 0.75 INCH CEDAR MO LAW ENFORCEMENT
0130 PM HAIL 2 S STOCKTON 37.67N 93.80W
05/30/2004 0.75 INCH CEDAR MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0133 PM HAIL 2 SW PRESTON 37.91N 93.26W
05/30/2004 0.75 INCH HICKORY MO FIRE DEPT/RESCUE
0141 PM HAIL URBANA 37.83N 93.17W
05/30/2004 1.75 INCH DALLAS MO LAW ENFORCEMENT
0141 PM TSTM WND DMG 1 N URBANA 37.84N 93.17W
05/30/2004 DALLAS MO LAW ENFORCEMENT
TREE LIMBS DOWN JUST NORTH OF URBANA.
0142 PM TSTM WND DMG HUMANSVILLE 37.80N 93.58W
05/30/2004 POLK MO EMERGENCY MNGR
TREES OF 14-16 INCHES IN DIAMETER BLOWN OVER.
0145 PM TSTM WND GST BRANCH 37.92N 93.00W
05/30/2004 60 MPH CAMDEN MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
0155 PM TSTM WND GST MACKS CREEK 37.97N 92.98W
05/30/2004 60 MPH CAMDEN MO FIRE DEPT/RESCUE
0210 PM HAIL ROACH 38.00N 92.87W
05/30/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
0210 PM HAIL LOCKWOOD 37.38N 93.97W
05/30/2004 0.88 INCH DADE MO TRAINED SPOTTER
0210 PM HAIL FRIESTATT 37.02N 93.92W
05/30/2004 0.88 INCH LAWRENCE MO TRAINED SPOTTER
0215 PM HAIL 2 W ICONIUM 38.12N 93.59W
05/30/2004 0.75 INCH ST.CLAIR MO CO-OP OBSERVER
0217 PM HAIL OSAGE BEACH 38.23N 92.62W
05/30/2004 1.00 INCH CAMDEN MO LAW ENFORCEMENT
0227 PM TORNADO POLK 37.73N 93.32W
05/30/2004 POLK MO EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND IN THE CITY OF POLK.
0230 PM HAIL 1 W LAURIE 38.20N 92.85W
05/30/2004 1.00 INCH MORGAN MO EMERGENCY MNGR
0230 PM HAIL STOCKTON 37.70N 93.80W
05/30/2004 0.88 INCH CEDAR MO AMATEUR RADIO
0230 PM TSTM WND GST 1 N WILLARD 37.31N 93.43W
05/30/2004 70 MPH GREENE MO AMATEUR RADIO
0232 PM TSTM WND DMG HURRICANE DECK 38.13N 92.80W
05/30/2004 CAMDEN MO EMERGENCY MNGR
TREES AND POWER LINES DOWN.
0243 PM HAIL SHELL KNOB 36.63N 93.63W
05/30/2004 1.00 INCH BARRY MO AMATEUR RADIO
0245 PM HAIL IBERIA 38.10N 92.32W
05/30/2004 1.75 INCH MILLER MO PUBLIC
0245 PM HAIL TUSCUMBIA 38.23N 92.47W
05/30/2004 1.00 INCH MILLER MO EMERGENCY MNGR
0248 PM TSTM WND GST MACKS CREEK 37.97N 92.98W
05/30/2004 60 MPH CAMDEN MO PUBLIC
0249 PM HAIL IBERIA 38.10N 92.32W
05/30/2004 2.00 INCH MILLER MO PUBLIC
0250 PM HAIL OSAGE BEACH 38.23N 92.62W
05/30/2004 1.00 INCH CAMDEN MO EMERGENCY MNGR
0250 PM HAIL 5 W KIMBERLING CITY 36.60N 93.52W
05/30/2004 1.00 INCH STONE MO PUBLIC
0252 PM HAIL IBERIA 38.10N 92.32W
05/30/2004 2.75 INCH MILLER MO AMATEUR RADIO
0253 PM HAIL BRANSON 36.65N 93.22W
05/30/2004 1.75 INCH TANEY MO LAW ENFORCEMENT
0257 PM HAIL POINT LOOKOUT 36.62N 93.23W
05/30/2004 0.88 INCH TANEY MO CO-OP OBSERVER
0257 PM HAIL 1 W WALNUT GROVE 37.42N 93.57W
05/30/2004 0.75 INCH GREENE MO PUBLIC
0301 PM HAIL BRANSON 36.65N 93.22W
05/30/2004 1.75 INCH TANEY MO AMATEUR RADIO
0305 PM HAIL WARSAW 38.25N 93.38W
05/30/2004 0.75 INCH BENTON MO EMERGENCY MNGR
0308 PM HAIL 5 W FAIR PLAY 37.63N 93.67W
05/30/2004 0.88 INCH POLK MO AMATEUR RADIO
0315 PM HAIL WEST PLAINS 36.73N 91.85W
05/30/2004 0.75 INCH HOWELL MO CO-OP OBSERVER
0315 PM TSTM WND DMG 2 S HERMITAGE 37.90N 93.33W
05/30/2004 HICKORY MO LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
0318 PM HAIL 5 W Fair Play -9999.00N 9999.00W
05/30/2004 0.88 INCH CEDAR MO AMATEUR RADIO
0319 PM HAIL 2 SE ELDRIDGE 37.81N 92.74W
05/30/2004 0.88 INCH LACLEDE MO CO-OP OBSERVER
0320 PM HAIL POTTERSVILLE 36.70N 92.03W
05/30/2004 1.00 INCH HOWELL MO LAW ENFORCEMENT
0325 PM HAIL SLEEPER 37.75N 92.60W
05/30/2004 1.00 INCH LACLEDE MO EMERGENCY MNGR
0335 PM TSTM WND DMG HERMITAGE 37.93N 93.33W
05/30/2004 HICKORY MO PUBLIC
TREES DOWN.
0336 PM HAIL POMONA 36.87N 91.92W
05/30/2004 0.75 INCH HOWELL MO LAW ENFORCEMENT
0341 PM HAIL MOUNTAIN GROVE 37.13N 92.27W
05/30/2004 0.75 INCH WRIGHT MO AMATEUR RADIO
0341 PM HAIL MOUNTAIN GROVE 37.13N 92.27W
05/30/2004 0.75 INCH WRIGHT MO EMERGENCY MNGR
0342 PM HAIL MOUNTAIN GROVE 37.13N 92.27W
05/30/2004 0.75 INCH WRIGHT MO FIRE DEPT/RESCUE
0353 PM TSTM WND DMG 3 SE LEBANON 37.65N 92.63W
05/30/2004 LACLEDE MO TRAINED SPOTTER
0356 PM HAIL 8 NE PROTEM 36.61N 92.75W
05/30/2004 2.75 INCH TANEY MO BROADCAST MEDIA
GOLFBALL TO BASEBALL SIZE HAIL.
0359 PM HAIL PROTEM 36.53N 92.85W
05/30/2004 2.00 INCH TANEY MO CO-OP OBSERVER
0359 PM HAIL PROTEM 36.53N 92.85W
05/30/2004 0.88 INCH TANEY MO LAW ENFORCEMENT
0401 PM HAIL CABOOL 37.13N 92.10W
05/30/2004 1.00 INCH TEXAS MO AMATEUR RADIO
0403 PM HAIL 2 NW CABOOL 37.15N 92.13W
05/30/2004 0.88 INCH TEXAS MO CO-OP OBSERVER
0403 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 2.00 INCH OZARK MO FIRE DEPT/RESCUE
0405 PM HAIL THEODOSIA 36.58N 92.68W
05/30/2004 1.75 INCH OZARK MO BROADCAST MEDIA
0413 PM HAIL 1 S ELK CREEK 37.17N 92.00W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
0415 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
0422 PM HAIL SIMMONS 37.23N 92.02W
05/30/2004 0.75 INCH TEXAS MO AMATEUR RADIO
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO LAW ENFORCEMENT
NUMEROUS TREES DOWN. STRUCTURAL DAMAGE TO BUILDINGS.
ROOFS DAMAGE TO BUILDINGS.
0450 PM TSTM WND DMG WILLOW SPRINGS 37.00N 91.97W
05/30/2004 HOWELL MO AMATEUR RADIO
TREES AND ROAD SIGNS DOWN.
0515 PM TSTM WND DMG WINONA 37.02N 91.33W
05/30/2004 SHANNON MO PUBLIC
TREES DOWN IN ROADS.
0525 PM HAIL 2 NE ROLLA 37.97N 91.74W
05/30/2004 0.75 INCH PHELPS MO LAW ENFORCEMENT
0525 PM TSTM WND DMG ROVER 36.72N 91.62W
05/30/2004 OREGON MO LAW ENFORCEMENT
TREES DOWN ON HIGHWAY M.
ALThe St Louis radar (KLSX), 128 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398453.